Illinois, 2013

Flooding in Illinois, January 17 to 26, 2013

January 17 to 26, 2013 · NWS PAH · 7 events in 7 counties and zones

Minor flooding occurred along several rivers in southern Illinois. The rivers rose above flood stage in response to the heavy rain event on the 12th and 13th, followed by some lighter wintry precipitation events during the middle of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding occurred along several rivers in southern Illinois. The rivers rose above flood stage in response to the heavy rain event on the 12th and 13th, followed by some lighter wintry precipitation events during the middle of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 17, 5:43 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 17, 5:43 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
543 AM CST THU JAN 17 2013

.UPDATE...
ISSUED AT 543 AM CST THU JAN 17 2013

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 12Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 337 AM CST THU JAN 17 2013

THE UPPER LOW IS MOVING EASTWARD THROUGH LOUISIANA AT THIS
TIME...AND WILL BE WELL SOUTHEAST OF OUR REGION BY THE END OF THE
DAY. THE ASSOCIATED HIGH CLOUD SHIELD IS JUST ABOUT TO CLEAR OUR
EASTERN COUNTIES...BUT CLOUDS IN THE 4-5KFT LAYER ARE ALREADY
MOVING BACK IN FROM THE NORTHWEST.

SURFACE HIGH PRESSURE WILL BUILD ACROSS THE AREA THROUGH THE
DAY...AS THE STORM SYSTEM PUSHES FARTHER AWAY. SO GUSTY NORTH
WINDS CAN BE EXPECTED. NOT SURE HOW PREVALENT THE 4-5KFT CLOUDS
WILL BE...BUT GUIDANCE HINTS AT THE BEST COVERAGE AROUND
MIDDAY...WITH A GOOD CLEARING TREND THROUGH THE LAST HALF OF THE
AFTERNOON. CONSENSUS OF GUIDANCE LOOKS GOOD ADVERTISING A MODEST
WARM UP TO NEAR NORMAL LEVELS.

THE MODELS AGREE THAT SURFACE HIGH PRESSURE WILL BRIEFLY SETTLE
OVER THE REGION AROUND 12Z FRIDAY BEFORE QUICKLY SHIFTING TO THE
SOUTH OF THE AREA FRIDAY INTO SATURDAY. A VERY STRONG PRESSURE
GRADIENT WILL DEVELOP FRIDAY THROUGH SATURDAY...BETWEEN THE HIGH
TO OUR SOUTH AND A COLD FRONT APPROACHING THE AREA FROM THE
NORTHWEST LATE SATURDAY.

WINDS WILL BRIEFLY DIE OFF LATE TONIGHT...SO GOOD RADIATIONAL
COOLING IS EXPECTED FOR AT LEAST A FEW HOURS. CONSENSUS OF
GUIDANCE SEEMS REASONABLE...WITH MOST LOWS AROUND 20. SOUTH WINDS
WILL PICK UP A BIT ON FRIDAY ESPECIALLY IN THE NORTH...BUT THEY
WILL STAY UP THROUGH FRIDAY NIGHT AND INCREASE SOME MORE ON SATURDAY.
SOME GUSTS UP TO 30 MPH WILL BE POSSIBLE SATURDAY.

AS FOR TEMPERATURES...STAYED CLOSE TO CONSENSUS ON FRIDAY AND
SATURDAY...BUT WITH PERSISTENT WINDS EXPECTED...LEANED CLOSER TO
THE MILDER MET GUIDANCE FRIDAY NIGHT.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 337 AM CST THU JAN 17 2013

DOMINATING THE LONG TERM PATTERN WILL BE AN UPPER LEVEL RIDGE
ANCHORED OVER THE WEST...WITH A TROUGH IMPACTING THE EASTERN TWO
THIRDS OF THE NATION. THIS WILL RESULT IN PREDOMINANT NORTHWEST FLOW
AND UNSEASONABLY COLD TEMPERATURES THROUGH THE PERIOD.

TWO COLD FRONTAL PASSAGES ARE STILL FORECAST TO PLUNGE THE REGION
DEEPER INTO ARCTIC AIR. THE FIRST FRONT WILL PUSH THROUGH SATURDAY
NIGHT. THIS WILL BEGIN THE DROP IN TEMPERATURES...WHICH WILL ONLY
MAGNIFY WITH THE SECOND FRONTAL PASSAGE EARLY MONDAY. AT THIS
POINT...BOTH FRONTAL PASSAGES APPEAR TO BE FREE OF PRECIPITATION AS
THE AIR ACCOMPANYING THE ARCTIC PLUNGE WILL BE INCREDIBLY DRY.

THERE IS SOME UNCERTAINTY AS TO HOW COLD THE MODIFIED ARCTIC AIR
MASS WILL BE BY THE TIME IT ARRIVES...AND MUCH OF THIS WILL DEPEND
ON THE ORIENTATION OF THE SURFACE RIDGE AXIS. AT THIS POINT...THE
GFS IS THE FURTHEST EAST WITH THE RIDGE...THE GEM THE FURTHEST
WEST...WITH THE ECMWF A GOOD COMPROMISE. AS A RESULT...LONG TERM
TEMPERATURES ARE REFLECTIVE OF A GUIDANCE BLEND...WEIGHTED SLIGHTLY
IN FAVOR OF THE ECMWF. MONDAY AND TUESDAY PROMISE TO BE THE COLDEST
DAYS AS HIGHS ONLY REACH THE 20S OVER MOST OF THE AREA. THE COLDEST
MORNING WILL BE TUESDAY...WITH LOWS 10 TO 15. A LACK OF SNOW COVER
SHOULD TEND TO KEEP TEMPERATURES FROM PLUMMETING ANY FURTHER.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY NIGHT)
ISSUED AT 343 AM CST THU JAN 17 2013

NOT SURE HOW PERSISTENT LOW VFR CEILINGS WILL BE ACROSS THE
TERMINALS THIS MORNING...BUT CANNOT RULE OUT A FEW HOURS OF
CEILINGS. LOOKING AT SATELLITE IMAGERY OVER NORTHERN MISSOURI AND
WEST CENTRAL ILLINOIS...SOME SCATTERED TO BROKEN MVFR CLOUDS ARE
PUSHING SOUTH TOWARD THE AREA. GUIDANCE HINTS AT A POTENTIAL
CEILING IN THE 1.5-2KFT LAYER OVER ALL SITES AROUND 18Z. GIVEN THE
SIGNIFICANTLY LESS THAN SOLID LOOK OF THIS LAYER
UPSTREAM...MENTIONED A SCATTERED DECK AT THAT LEVEL...BUT KEPT
THE CEILINGS VFR. THE CLOUDS SHOULD RAPIDLY PUSH EAST OF THE AREA
LATER THIS AFTERNOON...LEAVING CLEAR SKIES FOR TONIGHT.

NORTH WINDS WILL BE OCCASIONALLY GUSTY THROUGH THE DAY AT ALL
SITES. THEY WILL GRADUALLY SUBSIDE THROUGH THE EVENING AND BECOME
CALM TOWARD DAYBREAK FRIDAY. NOT LIKELY TO SEE ANY FOG DEVELOPMENT
LATE IN THE PERIOD...BUT CANNOT COMPLETELY RULE OUT SOME MVFR
CONDITIONS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM....RP
AVIATION...DRS
Hazardous weather outlook, Jan 17, 3:59 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CST THU JAN 17 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
359 AM CST THU JAN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY COLD AIR WILL OVERSPREAD THE REGION MONDAY AND TUESDAY. NORTH
WINDS MONDAY NIGHT WILL CREATE WIND CHILLS IN THE SINGLE DIGITS
ACROSS MUCH OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND THE
PENNYRILE REGION OF WEST KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Pulaski

When
January 17, 9:00 AM CST to January 26, 6:00 PM CST
Where
Pulaski County, New Grand Chain to 3.27 mi ESE of Levings
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.250, -89.020

Minor flooding occurred along the Ohio River near Grand Chain. Some low-lying parks and woodlands near the river were underwater.

Flood, Gallatin

When
January 17, 9:00 AM CST to January 26, 6:00 PM CST
Where
Gallatin County, Shawneetown to 0.26 mi SW of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Minor flooding occurred along the Ohio River near Shawneetown. Some low-lying fields and woodlands near the river were underwater.

Flood, Wabash

When
January 17, 9:00 AM CST to January 25, 6:00 AM CST
Where
Wabash County, 1.47 mi ESE of Mt Carmel to 1.83 mi E of Mt Carmel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.416, -87.743

Minor flooding occurred along the Wabash River near Mt. Carmel. Some low-lying parks and woodlands near the river were underwater.

Flood, Jackson

When
January 17, 9:00 AM CST to January 19, 4:00 PM CST
Where
Jackson County, 2.77 mi WSW of Murphysboro to 1.47 mi WSW of Murphysboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.761, -89.379

Minor flooding occurred along the Big Muddy River near Murphysboro. Some low-lying parks and woodlands near the river were underwater.

Flood, White

When
January 17, 5:00 PM CST to January 26, 2:00 PM CST
Where
White County, Carmi to 1.68 mi SW of Carmi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.080, -88.170

Minor flooding occurred along the Little Wabash River near Carmi. Some low-lying parks and woodlands near the river were underwater.

Flood, Massac

When
January 20, 9:00 AM CST to January 26, 6:00 PM CST
Where
Massac County, Brookport to 1.77 mi WSW of Brookport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Minor flooding occurred along the Ohio River near Brookport. Some low-lying parks and woodlands near the river were underwater.

Flood, Alexander

When
January 22, 9:00 AM CST to January 25, 6:00 PM CST
Where
Alexander County, 1.02 mi ENE of Cairo to 2.48 mi ESE of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.005, -89.163

Minor flooding occurred along the Ohio River near Cairo. Some low-lying parks and woodlands near the river were underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429261, 429273, 429274, 429275, 429276, 429267, 429257.